New Warnings for Flu Drug Relenza

Rare Reports of Seizures, Hallucinations, Delirium, Abnormal Behavior Now Noted on Drug's Warning Label

From the WebMD Archives

April 2, 2008 -- The flu drug Relenza has new warnings about reported neurologic and psychiatric problems that could lead to self-injury and, in some cases, death.

Those problems -- which include delirium and abnormal behavior -- "appear to be uncommon but may result in accidental injury to the patient," says Relenza's updated label.

It's not clear if Relenza caused any of those problems, which were mainly reported by pediatric flu patients in Japan and tended to start and end quickly.

Relenza's label now recommends observing flu patients for any signs of unusual behavior and contacting a health care professional if such signs appear.

GlaxoSmithKline, which makes Relenza, revised the drug's label based on recommendations from the FDA's pediatric advisory committee, which has acknowledged that flu can be associated with neuropsychiatric complications, GlaxoSmithKline spokesman Jeff McLaughlin tells WebMD in an email.

"These events may occur after beginning Relenza or may occur when flu is not treated," the drug's label states.

In March, the flu drug Tamiflu got stronger warnings about rare reports of delirium and abnormal behavior leading to self-injury and, in some cases, death.

Relenza and Tamiflu belong to the same class of drugs. Relenza is inhaled; Tamiflu is a pill.

GlaxoSmithKline's letter to health care professionals, dated March 11, 2008, is posted on the FDA's web site.

WebMD Health News Reviewed by Louise Chang, MD on April 02, 2008

Sources

SOURCES:

News release, FDA.

Letter, GlaxoSmithKline.

Email from Jeff McLaughlin, senior manager, product communications, GlaxoSmithKline.

© 2008 WebMD, LLC. All rights reserved.